Prep for USMLEPrep for USMLE
         Forum      |     Resources New Posts   |   Register   |   Login





 q  



Post Reply  
  • 0/5
  • 1
  • 2
  • 3
  • 4
  • 5


Author11 Posts
  #1

A 26-year-old woman brings her ten-week-old infant son to the emergency department because he has not had a bowel movement in three days, which is very unusual for him. She reports that her pregnancy with this child was unremarkable and ended in a spontaneous vaginal delivery at 40 weeks of gestation. She says that the child has been a "very good baby," sleeping and nursing well since birth. He met all expected milestones at one and two months of age. Recently however his suckling and cry have been feebler than normal. He has been breast-fed since birth, and his grandmother feeds him with honey. His immunizations are up-to-date. He appears weak and listless. Physical examination demonstrates generalized hypotonia, shallow breathing, and a weak cry. What is the most appropriate treatment option for this patient?
A. Administration of intravenous ampicillin and gentamycin


B. Administration of metronidazole and gentamycin


C. Administration of equine-derived botulinum antitoxin


D. Supportive care


E. Tetanus vaccine and toxoid







  #2

D. Diagnosis : Infantile Botulism, caused by clostridium botulinum. This rules out E. Symptom breakdown

Weakness or floppiness 88% Poor feeding 79% Constipation 65% Weak cry 18% Irritability 18% Respiratory difficulties 11% Seizures 2%

Cause of disease is the toxin produced not the actual invasion. So any antibiotic will make this worse. That rules out A and B. The equine derived anitioxin is only historically used, 20% had anyphalactic shock so it is no longer used. Only option left is D supportive care. THAT is my answer.

If the question had given the human derived antitioxin, that would have been the answer. But they didnt because it is not yet common practice.



  #3

Good explanation, thanks


  #4

www.dhs.ca.gov/dcdc/InfantB...ot/ibchap2-1.htm#Treatment
C cud be an option too..
actually i just noticed ..it said 1998 in its publications..will get back to this


  #5

Hey study_ing, the vaccine in this article refers to the HUMAN DERIVED immune globulin, not the equine derived, whic is not used for the rean I already stated. Good try though.


  #6

http://www.fda.gov/cber/review/igivcdhs102303r.pdf
and
http://www.aafp.org/afp/20020401/1388.html
favor its use too.
D is definitely required but C may be reqd too


  #7

oh..im such an idiot.
equine antitoxin is not approved for risk of anaphylaxis. HUMAN ig has RECENTLY been approved.


  #8

i see u caught that jaunma0..smiling face


  #9

Learn form our mistakes we do.



  #10

excellent juanm0..U ROCK


  #11

jus wanted to make it a point tht equine is outdated and we have to look for human derived toxin..if tht's not given in the ans chose the next best...here is supportive care.

also note tht antitoxin works better given within 72 hrs.






Bookmark and Share



This thread is closed, so you cannot post a reply.



Login or Register to post messages








show Similar forum topics

show Related resources









Advertise | Support | Premium | Contact